Posted January 15, 2021
Hearing loss often is considered a normal side effect of aging. But research shows that hearing loss also may occur with long-term use of opioids. It also can happen with other prescription medications or over-the-counter drugs. It’s a troubling issue that is rarely discussed or listed on drug labels. Here’s what you need to know about why hearing loss can be a long-term side effect of opioid and drug use.
Many drugs cause hearing loss
The American-Speech-Language-Hearing Association estimates there are over 200 known medications that are considered ototoxic. This means they can harm hearing or cause balance issues. Opioids, and many other popular prescriptions and over-the-counter drugs, are on the list.
Opioids like hydrocodone or oxycodone with acetaminophen are powerful painkillers. If taken in excess, or for an extended period of time, these painkillers can harm the body including the ears. Side effects, such as full or partial hearing loss, or ringing in the ears, known as tinnitus, are common side effects. Long-term use of opioids can affect your teeth and gums as well. Opioids also cause constipation.
Women who take acetaminophen or ibuprofen two or more days a week have higher incidences of hearing loss. So the risk of hearing loss does increase with long-term use. This includes naproxen as well.
For years, doctors routinely treated ear infections with aminoglycoside antibiotic drops like neomycin. After discovering that these drops can cause hearing loss, doctors now use newer prescription drugs that won’t damage hearing. Even though aminoglycoside antibiotics have the side effect of hearing loss, they still are prescribed. They are used to treat meningitis and bacterial infections outside the ear that are resistant to other antibiotics.
Studies show that men who take aspirin two or more days a week are at higher risk for hearing loss. But hearing may improve when stopping long-term use. However, taking a daily low-dose aspirin as prescribed by the doctor is fine.
Some chemo drugs, such as cisplatin and carboplatin, are effective in killing cancer, but also can cause hearing loss. Depending on the type of cancer, doctors may be able to reduce this side effect by decreasing the dose or treatment duration. Or, there could be other drug options that are less likely to damage hearing.
Erectile dysfunction medications
Some of these drugs, such as Cialis and Viagra, may cause sudden hearing loss, typically in one ear.
Why hearing loss occurs
Hearing is a relatively complex process that relies on sensory hair cells in the inner ear. These hair cells interpret sound waves into nerve signals that go to the brain. Learn more about how your brain’s motor system interprets sounds.
Medical experts believe ototoxic drugs affect blood circulation throughout the body including the ears. The loss of blood circulation can damage the ear’s hair cells and cause temporary or permanent hearing loss.
Seek medical assistance
Ototoxic medications, including opioids for pain, sometimes are the best treatment option. So, if you notice any hearing changes while using these drugs, contact your physician.